Applied Mathematics and Optimization

, Volume 18, Issue 1, pp 241–277 | Cite as

Exact boundary controllability onL2(Ω) ×H−1(Ω) of the wave equation with dirichlet boundary control acting on a portion of the boundaryΩ, and related problems

  • R. Triggiani


Consider the wave equation defined on a smooth bounded domain Ω ⊂R n with boundary Γ = Γ0 ∪ Γ1. The control action is exercised in the Dirichlet boundary conditions only on Γ1 and is of classL2(0,T: L21)); instead, homogeneous boundary conditions of Dirichlet (or Neumann) type are imposed on the complementary part Γ0. The main result of the paper is a theorem which, under general conditions on the triplet {Ω, Γ0, Γ1} with Γ0≠ ∅, guarantees exact controllability on the spaceL2(Ω) ×H−1(Ω) of maximal regularity forT greater than a computable timeT0>0, which depends on the triplet. This theorem generalizes prior results by Lasiecka and the author [L-T.3] (obtained via uniform stabilization) and by Lions [L.5], [L.6] (obtained by a direct approach, different from the one followed here). The key technical issue is a lower bound on theL2(∑1)-norm of the normal derivative of the solution to the corresponding homogeneous problem, which extends to a larger class of triplets {Ω, Γ0, Γ1} prior results by Lasiecka and the author [L-T.3] and by Ho [H.1].


Wave Equation Bounded Domain Dirichlet Boundary Dirichlet Boundary Condition Technical Issue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [D-S.1]
    N. Dunford and J. T. Schwartz, Linear Operators, Part II, Wiley-Interscience, New York, 1963.Google Scholar
  2. [F.1]
    H. O. Fattorini, Second-Order Linear Differential Equations in Banach Spaces, North Holland, Amsterdam, 1985.Google Scholar
  3. [G.1]
    R. Glowinski, to appear.Google Scholar
  4. [H.1]
    F. L. Ho, Observabilité frontière de l'équation des ondes, C. R. Acad. Sci. Paris Sér. I Math. 302:443–446 (1986); and work on exact controllability to appear in J. Math. Pures Appl.Google Scholar
  5. [H.2]
    L. Hörmander, Linear Partial Differential Operators (3rd revised printing), Springer-Verlag, Berlin, 1969.Google Scholar
  6. [L.1]
    J. Lagnese, Boundary patch control of the wave equation in some non-star complemented regions, J. Math. Anal. Appl. 77:364–380 (1980).Google Scholar
  7. [L.2]
    J. Lagnese, Boundary value control of a class of hyperbolic equations in a general region, SIAM J. Control Optim. 13:174–186 (1975).Google Scholar
  8. [L.3]
    J. L. Lions, Lectures at Collège de France, Fall 1982.Google Scholar
  9. [L.4]
    J. L. Lions, Contrôle des systèmes distribués singuliers, Gauthier Villars, Paris, 1983.Google Scholar
  10. [L.5]
    J. L. Lions, Controlabilité exacte de systèmes distribués, C. R. Acad. Sci. Paris (1986).Google Scholar
  11. [L.6]
    J. L. Lions, Controlabilité exacte de systèmes distribués: remarques sur la théorie générale et les applications, Proceedings of the 7th International Conference on Analysis and Optimization of Systems, Antibes, June 25–27, 1986, Lectures Notes in CIS, Springer-Verlag, Heidelberg, 1986, pp. 1–13.Google Scholar
  12. [L.7]
    W. Littman, Boundary control theory for hyperbolic and parabolic partial differential equations with constant coefficients, Ann.Scuola Norm.Sup.Pisa Cl.Sci. (4), 3:567–580 (1978).Google Scholar
  13. [L.8]
    W. Littman, Near optimal time boundary controllability for a class of hyperbolic equations, Proceedings of the IFIP WG7.2 Working Conference on Control Systems Governed by Partial Differential Equations, University of Florida, Gainesville, February 3–6, 1986, Lecture Notes in CIS, Vol. 97, Springer-Verlag, Heidelberg, 1986, pp. 307–312.Google Scholar
  14. [L.9]
    W. Littman, private communication.Google Scholar
  15. [L-L-T.1]
    I. Lasiecka, J. L. Lions, and R. Triggiani, Nonhomogeneous boundary value problems for second-order hyperbolic operators, J. Math. Pures Appl. 65:149–192 (1986).Google Scholar
  16. [L-T.1]
    I. Lasiecka and R. Triggiani, A cosine operator approach to modellingL 2(0,T; L 2(Γ))-boundary input hyperbolic equations, Appl. Math. Optim. 7:35–93 (1981).Google Scholar
  17. [L-T.2]
    I. Lasiecka and R. Triggiani, Regularity of hyperbolic equations underL 2(0,T; L 2(Γ))-Dirichlet boundary terms, Appl. Math. Optim. 10:275–286 (1983).Google Scholar
  18. [L-T.3]
    I. Lasiecka and R. Triggiani, Uniform exponential energy decay of wave equations in a bounded region withL 2(0, ∞L 2(Γ))-feedback control in the Dirichlet boundary conditions, J. Differential Equations 66:340–390 (1987).Google Scholar
  19. [L-T.4]
    I. Lasiecka and R. Triggiani, Riccati equations for hyperbolic partial differential equations withL 2(0,T; L 2(Γ))-Dirichlet boundary terms, SIAM J. Control Optim. 24:884–926 (1986).Google Scholar
  20. [L-T.5]
    I. Lasiecka and R. Triggiani, Exact controllability of the wave equation with Neumann boundary control, Appl. Math. Optim., to appear.Google Scholar
  21. [M.1]
    C. Miranda, Partial Differential Equations of Elliptic Type (2nd revised edn.), Springer-Verlag, Heidelberg, 1970.Google Scholar
  22. [R.1]
    J. Ralston, Gaussian beams and the propagation of singularities, in Studies in Partial Differential Equations (W. Littman, ed.), MAA Studies in Mathematics, vol. 23, 1982, pp. 206–248.Google Scholar
  23. [R.2]
    D. L. Russell, A unified boundary controllability theory for hyperbolic and parabolic partial differential equations, Stud. Appl. Math. 52:189–211 (1973).Google Scholar
  24. [R.3]
    D.L. Russell, Exact boundary value controllability theorems for wave and heat processes in star-complemented regions, in Differential Games and Control Theory (E. D. Roxin, P. T. Liu, and R. Steinberg, eds.), Marcel Dekker, New York, 1974.Google Scholar
  25. [T-L.1]
    A. Taylor and D. Lay, Introduction to Functional Analysis (2nd edn.), Wiley, New York, 1980.Google Scholar
  26. [T.1]
    R. Triggiani, A cosine operator approach to modelingL 2(0,T; L 2(Γ))-boundary input problems for hyperbolic systems, Proceedings of the 8th IFIP Conference on Optimization Techniques, University of Würzburg, 1977, Lectures Notes in CIS, Vol. 6, Springer-Verlag, Heidelberg, 1978, pp. 380–390.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • R. Triggiani
    • 1
  1. 1.Department of Applied MathematicsUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations